Colorado, 2018Dense Smoke in Colorado, June 29 to 30, 2018
June 29 to 30, 2018 · NWS GJT · 2 events in 2 counties and zones
Dense smoke settled into the southwest San Juan Mountains and the Animas River Basin during the overnight and early morning hours from a combination of the 416 and Burro wildfires in the San Juan Mountains. Although widespread dense smoke diminished by the mid-morning hours, localized areas of dense smoke persisted throughout the day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense smoke settled into the southwest San Juan Mountains and the Animas River Basin during the overnight and early morning hours from a combination of the 416 and Burro wildfires in the San Juan Mountains. Although widespread dense smoke diminished by the mid-morning hours, localized areas of dense smoke persisted throughout the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 4:35 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 29, 4:35 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
535 PM MDT Fri Jun 29 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM MDT Fri Jun 29 2018
A trough continues to slowly march eastward across the central
Rockies this Friday afternoon. Strong southwesterly winds will
continue through the evening before diminishing an hour or two
after sunset. Clouds associated with this trough will continue to
spread eastward over western Colorado. Expect some thickening
clouds overnight along and north of the US 40 corridor. In the
south, skies will remain mostly clear. Drainage flow will set up
once again in valley locations. Drainage flow, a likely morning
inversion, and increased fire activity in the 416 complex has
prompted the issuance of a Dense Smoke Advisory. The most likely
areas to see visibility reductions to near 1/4 mile are along the
US 550 corridor from Molas Pass southward through the Hermosa
Creek drainage, and down through Durango.
By Saturday morning, a weak and diffuse frontal boundary
associated with the trough to our north will sag southward
through western Colorado. Expect a few isolated showers and
possibly a rumble of thunder in northern Colorado, especially in
the higher terrain of the Flat Tops and Park ranges. Outside of
these areas, this front will pass without much fanfare. One
notable impact of this boundary however will be a wind shift from
southwesterly to northwesterly. By 22z, this boundary should be
located over the San Juan Mountains and will shift south of the
range by 0z Sunday. This should help to carry much of the smoke
from regional fires east and southward. Temperatures will inch
downward area-wide on Saturday as cooler air aloft filters in with
the passage of the trough. This cool down is in a relative sense
however, as afternoon highs will only return to average levels for
late-June
.LONG TERM...(Sunday through Friday)
Issued at 315 PM MDT Fri Jun 29 2018
Another night of dense smoke is expected in the southern San Juans on
Sunday lasting through late morning as north-northwesterly flow
combines with local drainage patterns. Weak zonal flow returns
behind the departing trough, and will result in light westerly winds
across eastern Utah and western Colorado during the afternoon on
Sunday. This light flow pattern will continue through early next
week as ridge of high pressure builds over the central CONUS.
Temperatures will quickly rebound from our one day of average
levels, and will return to 5 or so degrees above average through
the week. As this ridge builds, forecast guidance is in good
agreement showing a southwesterly flow pattern returning to the
Four Corners region by midweek. While initially dry at first...by
Wednesday, a bit of mid-level moisture begins to sneak northward
on the western periphery of this ridge. This will help to initiate
some convective cloud cover in the higher terrain on Tuesday and
Wednesday. Forecast soundings show an abundance of dry air in the
lower levels of the atmosphere, and it is likely that very little
if any precipitation will reach the ground. By later in the week,
PWAT values begin to climb as additional moisture moves northward
from the subtropics. Forecast guidance remains in pretty steady
agreement showing better chances for afternoon thunderstorms on
Thursday and Friday in the mountains - mostly across central and
southern Colorado and southeast Utah. While we may have to make it
through a few days of dry convection and lightning threats around
midweek, confidence is increasing that some isolated wetting
rainfall events from thunderstorms may arrive by the Thursday-
Saturday timeframe.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 535 PM MDT Fri Jun 29 2018
Winds gusting over 25 mph will continue across most TAF sites
through sunset after which winds should begin to decrease back
toward lighter terrain influenced directions. Winds look to be
a bit lighter on Saturday though KEGE and KTEX could see a few
gusts over 25 mph by the afternoon. A weak front will also settle
into the area and will be the focus for isolated to scattered
afternoon thunderstorms. Outflow winds will be a concern to flight
operations as gusts over 40 mph will be one threat. Coverage is
small enough to exclude from TAFs at this time.
&&
.FIRE WEATHER...
Issued at 315 PM MDT Fri Jun 29 2018
Winds will remain gusty out of the west to southwest this Friday
afternoon. A trough will pass north of the region this evening.
For Saturday, a weak front will drag southward through western
Colorado. This should slowly change wind directions from west-
southwest to westerly and then to northwesterly by the evening.
Winds should remain just underneath critical levels for Red Flag
warnings on Saturday. Dry westerly flow will continue on Sunday
and last through the middle of next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200>203-205-
207-290>295.
Dense Smoke Advisory from 10 PM this evening to 10 AM MDT
Saturday for COZ019-022.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487-490-
491.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGJT
FIRE WEATHER...MACHazardous weather outlook, Jun 29, 1:47 AM MST, 19 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
247 AM MDT Fri Jun 29 2018
COZ001>014-017>023-UTZ022>025-027>029-300900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
247 AM MDT Fri Jun 29 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Southwest winds will increase again this afternoon and combine
with hot temperatures, low humidities and vegetation to produce
critical fire weather conditions across most of western Colorado
and eastern Utah this afternoon and evening. A Red Flag Warning is
in effect. Large fire spread rates are possible on existing and
new fire starts making them difficult to control.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Slightly cooler temperatures and higher humidities with less wind
will lessen the risk of critical fire weather conditions
Saturday. The chance of thunderstorms Saturday afternoon may
result in new fire starts, though.
There will be a slight chance of afternoon and evening
thunderstorms producing gusty winds and little rain Tuesday
through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dense Smoke, Animas River Basin
- When
- June 29, 9:00 PM MST to June 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Dense smoke occurred across much of the Animas River Basin. The NWS Incident Meteorologist assigned to the 416 Wildfire confirmed visibilities dropped below a 1/4 mile.
Dense Smoke, Southwestern San Juan Mountains
- When
- June 29, 9:00 PM MST to June 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Dense smoke occurred across much of the southwest San Juan Mountains in La Plata County. The NWS Incident Meteorologist assigned to the 416 Wildfire confirmed visibilities dropped below a 1/4 mile.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Hail in South Dakota, June 29, 2018$2.0 million · EF1 · 16 events
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Tornado and Hail in Wyoming, June 29, 2018EF1 · 11 events
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Hail and Damaging Winds in Michigan, June 29, 2018$14,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757934, 757936.